Background: The introduction of HIV-1 protease inhibitors into the treatment of patients infected with HIV-1 has had a major influence on clinical practice. However, the use of protease inhibitors is frequently associated with the development of resistance and several side effects and interactions with other drugs have been reported.
Observations: We present the first pediatric patient with paronychia with pyogenic granuloma associated with the administration of the protease inhibitor indinavir. Clinical findings are discussed in view of a possible interference of indinavir with endogenous retinoid metabolism.
Conclusion: Considerable evidence advocates the mediation of indinavir side effects by impaired oxidative metabolism of retinoic acid through the inhibition of cytochromes P450 3A by indinavir rather than by impaired formation of 9-cis-retinoic acid.
Copyright (R) 2000 S. Karger AG, Basel